Thunderstorm Wind, Orange
- When
- July 22, 3:00 PM EST
- Where
- Orange County, Fairlee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.900, -72.150
A cold front extended from northern Maine to extreme northern New York and then into Pennsylvania early on Friday, July 22. The front helped trigger thunderstorms as it moved across Vermont during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front extended from northern Maine to extreme northern New York and then into Pennsylvania early on Friday, July 22. The front helped trigger thunderstorms as it moved across Vermont during the afternoon. Severe thunderstorms resulted in strong winds which blew down trees and power lines in the town of Fairlee, in the Vermont county of Orange.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 22, 9:55 AM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1055 AM EDT FRI JUL 22 2005 .SHORT TERM (REST OF TODAY)... WILL ISSUE UPDATE TO REMOVE REFERENCE TO THIS MORNING. CURRENT RADAR IMAGERY INDCS BNDRY FM TSTM CMPLX IN SRN QUE TO HIGHGAT VT TO SE OF KSLK TO LK ONT. AS THIS BNDRY MOVS E...IT MAY FOCUS TSTM DVLPMT ACRS ERN VT. OTRW...SFC CDFNT ELONGATED FM NRN ME-EXTRM NRN NY-LK ERIE ATTM. SFC WND AT KMSS HAS SHIFTED TO NW. MAIN AREA OF TSTMS ATTM MOVG ACRS SRN QUE WL RMN N OF OUR AREA AS WK BNDRY MOVS INTO CHAMPLN VLY. SHWRS ACRS ERN LK ONT HEADED FOR ST LAW VLY RGN...AND THESE CLDS SHWRS WL LIMIT INSTBLTY/SEV WX THREAT ST LAW VLY. HOWEVER...MRNG ACTUAL SOUNDING SHOWS VRY UNSTBL AIR ACRS NRN NY WHICH SHUD SLIDE SLOLY E. MAX MODEL CAPES BCM ORIENTED FM NRN VT TO CNTRL NY BY 18Z. BUFKIT INDCS CAPE ARND 1000 BTV/NRN VT AREA ERLY AFTN. WL CONT WORDING OF PSBL STG GSTY WINDS WITH A FEW TSTMS THIS AFTN PER SLGT RISK SPC. HOWEVER INITIAL THOUGHTS ARE THAT AREA OF MOST RISK WUD BE ADDISON-SRN CALEDONIA COUNTIES SOUTHWARD. MAXSFC DEW PTS IN NARROW BAND AHD OF CDFNT TRANSLATE E THIS AFTN. WND MAX NRN GRTLKS ASOCD WITH H/5 SHRT WV MOVG SE THIS AFTN/EVE. BEST COMBINATION OF LO LVL MSTR AND UPR LVL DYNAMICS APR TO BE SRN HALF OF VT...BUT WL MONITOR ENTIRE AREA. TEMPS LK GD ...MID-UPR 80S WITH CLR SLOT MOVG ACRS NRN VT. && SFH && .PREVIOUS DISCUSSION... (ISSUED 333 AM EDT FRI JUL 22 2005) SHORT TERM (TODAY THROUGH SUNDAY)... CRNTLY: CD FNT DRAPED ACRS ST LWRNC VLY WITH NO/LTL FANFARE. THERE HV BEEN SOME BRF ISOLD -SHRA AHD OF THE FNT BUT THATS IT. SFC TD HV REBOUNDED INTO THE M60S ACRS MUCH OF FA AND NR 70 ALG FNTL BNDRY. MEANWHILE...ANTHR MCS DVLPD IN SAME VCNTY AS LAST NGTS IN NRN IN... FUELING ON M70S-80 TD. THIS MCS WAS TRACKING S INTO FVRBL INFLOW WHICH MAY NOT BE THAT GUD NEWS FOR US. THERE WL BE ENUF DISTANCE BTWN THAT SYSTEM AND US THAT WE SHLD SEE A RETURN OF INFLOW FM LWR GRT LAKES INTO OUR FNT AND APPRCHG S/W. TDY: SFC FNT CONTS TO MEANDER ACRS FA THIS MRNG WITH LTL FANFARE AS WE AWAIT MID LVL S/W THAT APPRCHS AND PUSHES ACRS FA THUS AFTN/EVE. RESPECTABLE DYNAMICS...INCLUDING SOME ULVL DIVERGENCE FM ULVL JET SHLD CONT TO SUPPORT LIFT IF WE CAN INITIATE FM THE LLVLS. IT LOOKS LIKE MILKY SS WITH DEBRIS CLDS FM ABV MNTD MCS SHLD DAMPEN DAYTIME HEATING SOMEWHAT AND HAVE GONE WITH COOLER MET VS. MAV. HWVR...THIS SHLD STL SUPPORT CAPE VALUES AOA 1000 J/KG. ATTM...XPCT SHRA/TSRA ACTVTY TO BE SCT ACRS NY BUT AS AFTN PROGRESSES WITH MORE DESTABILIZATION...PSBL ORGANIZATION AS ELUDED TO BY SPC (SEE SWODY1). TNGT: S/W TROF AXIS MVS E OF FA WITH CONTD NW FLOW. SFC HIGH MVS INTO ERN GRT LAKES WITH ERLY CAA AND LEFTOVR INSTABILITY -SHRA EASING FOR A COOLER NGT. SAT: SLOWLY BUILDING HGTS AND SFC HIGH ACRS FA WL ALLOW FOR A TYPICAL NORTH COUNTRY SUMMER DAY WITH SEASONABLE TMPS/HUMIDITY AND LKLY BEST DAY OF WKND. THERE IS A SCNDRY MINOR S/W MVG IN NW FLOW THAT MAY BRG MORE CLDS AND ISOLD MTN -SHRA/SPRINKLE FOR NE VT. SAT NGT: SFC HIGH ACRS FA WITH BUILDING HGTS AS NE TROF LIFTS ALLOWING CENTRAL CONUS HEAT RDG TO DOMINATE FLOW. LOTS OF EMBEDDED ENERGY TRVLG ALG PERIPERHY OF HEAT RDG AND LOTS OF HEAT/HUMIDITY BUILD-UP ACRS MS RVR VLY WITH A STG BAROCLINIC ZONE ALONG THIS AXIS. WELL START MOSTLY CLR...BUT AS ULVL RDG BUILDS...CLDS WL BEGIN TO INCREASE. SUN: ATTM...IT APPEARS ONE OF THOSE EMBEDDED VORTS WL MV THRU NW FLOW ACRS FA BUT THE BEST WAA AND MOISTURE ADVECTION STL APPEARS WELL SW ACRS GRT LAKES. THIS WRM FNT LIFTS NE TOWARD FA DRG SUN BUT MID LVL SUPPORT HAS ALRDY RACED OFF E OF FA. I THINK NAM HAS OVERDONE SHRA/TSRA THREAT FOR SUN...BUT IN THE MEANTIME THERE WL LKLY BE ANTHR MCS THAT DVLPS IN CANADA AND TVLS SE IN FLOW THAT MAY SURVIVE ENUF TO BRG SCT -SHRA AND DEFINITE INCREASE IN CLDS SUN AFTN. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... AS WEVE ELUDED TO ALL THIS WEEK...THE DVLPG PTNL PTRN FOR NXT WEEK FITS THE CONCEPTUAL MODEL FOR THE DVLPMNT OF MCS COMPLEXES UPSTREAM (ACRS NRN MS RVR VLY/CANADA) THEN TRAVERSING IN H5-H7 WNW FLOW ACRS CANADA INTO NEW ENGLAND. THE JUST MNTD SYSTEM WILL LKLY MISS US (SUN) BECAUSE THE STG BAROCLINIC ZONE STAYS SW OF FA AND THEN GFS IS SUGGESTING A RECONFIGURATION OF THIS PATTERN. HWVR...BY MID WEEK A MORE WSW MID LVL FLOW WITH BAROCLINIC ZONE RIGHT ACRS CENTRAL NEW ENGLAND WITH H8 TMPS OF 14C ALG CNDN BDR AND 20C IN SNE WITH LOTS OF ENERGY AND PSBL SFC WAVE. THIS CUD VRY WELL PRODUCE A STG OVERRUNNING EVENT N OF FNTL BNDRY SMLR TO SUMMER 98 OR LYNDONVILLE - JUNE 2002. PLEASE NOTE...THIS IS NOT A SPECIFIC FCST BUT AN OUTLOOK OF PTNL PRBLMS BASED ON KNOWN CONCEPTUAL MDLS AND FA HIGHLY VULNERABLE TO FLOODING BASED ON SVRL EVENTS THIS SUMMER. AVIATION... MAINLY VFR CONDS EXPECTED THROUGHOUT NEXT 24 HOURS. BRIEF MVFR/IFR CONDS POSSIBLE IN PRE-DAWN HOURS IN BR/FG AT FAVORED LOCALES...OTHERWISE INCREASING HIGH CLOUDINESS THROUGH 12Z UNDER LIGHT SOUTHERLY/SOUTHWESTERLY FLOW. SFC COLD FRONT TO PUSH ACROSS AREA TODAY ALONG W/WDLY SCT TO SCT CONVECTION. AT THIS TIME APPEARS ACTIVITY WILL BE SCATTERED ENOUGH INITIALLY TO PRECLUDE MENTION AT NORTHERN TAF SITES OF KBTV/KMSS. AS ACTIVITY ORGANIZES DURING MID TO LATE AFTERNOON...BETTER CHC OF SHRAS/TSRAS ACROSS CENTRAL/SOUTHERN VT...THUS WARRANTS AT LEAST MENTION OF BRIEF MVFR CONDS. NEW SPC SLIGHT RISK WOULD INDICATE SOME OF THE STORMS COULD HAVE GUSTY WINDS/TURBULENCE AFTER 18Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...SFH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 421 AM EDT FRI JUL 22 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-230820- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 421 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: A COLD FRONT WILL PUSH ACROSS THE AREA TODAY...ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS MAY CONTAIN STRONG GUSTY WINDS AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: HAZARDOUS WEATHER IS NOT EXPECTED. HIGH PRESSURE WILL PROVIDE SUNNY SKIES AND MILD TEMPERATURES ON SATURDAY. INCREASING CLOUDS AND A FEW SHOWERS ARE POSSIBLE BY SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE THIS MORNING THROUGH LATE THIS AFTERNOON. JMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
217 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG PERU 44.58N 73.53W
07/22/2005 CLINTON NY TRAINED SPOTTER
WIDESPREAD POWER OUTAGES ACROSS SOUTHERN CLINTON COUNTY.
&&
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
231 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM AVALANCHE CHARLOTTE 44.30N 73.25W
07/22/2005 CHITTENDEN VT PUBLIC
TREE DOWN ON HILLS POINT ROAD
&&
TABERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
233 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG CHARLOTTE 44.30N 73.25W
07/22/2005 CHITTENDEN VT LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED NUMEROUS TREES AND BRANCHES DOWN
IN AND AROUND CHARLOTTE.
&&
TABERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 245 PM EDT FRI JUL 22 2005 VTZ007-008-010-018-221945- CALEDONIA-WASHINGTON-ORANGE-EASTERN ADDISON- AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM BARNET TO 7 MILES NORTHWEST OF SOUTH LINCOLN... MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR ROXBURY...GROTON BY 300 PM...NEAR WEST BROOKFIELD...BROOKFIELD BY 310 PM...NEAR WILLIAMSTOWN BY 320 PM... NEAR CHELSEA...WASHINGTON BY 330 PM...NEAR WEST FAIRLEE AND VERSHIRE BY 340 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT. SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. IN ADDITION...LOOK FOR PLENTY OF CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWN POURS. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 250 PM EDT FRI JUL 22 2005 NYZ034-035-VTZ005-009-018-221945- WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX- AT 242 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM WILLISTON TO DEERHEAD...MOVING SOUTHEAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR WHALLONSBURG...SHELBURNE BY 300 PM...NEAR KINGSLAND BAY STATE PARK...BASIN HARBOR BY 310 PM...NEAR VERGENNES... FERRISBURG BY 320 PM...NEAR MONKTON BY 330 PM...NEAR NEW HAVEN AND BRISTOL BY 340 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE AND BRIEF HEAVY RAINFALL. TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
314 PM EDT FRI JUL 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL SWANTON 44.92N 73.12W
07/22/2005 2.00 INCH FRANKLIN VT TRAINED SPOTTER
&&
TABERThe Burlington radar (KCXX), 106 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465958.